Ohio, 2014

Hail and Damaging Wind in Ohio, July 27, 2014

July 27, 2014 · NWS PBZ · 2 events in 1 county or zone

Low pressure deepening over the Great Lakes produced areas of thunderstorms the afternoon and evening of July 27th, with some of the storms being severe across western Pennsylvania, northern West Virginia, and eastern Ohio. Strong down bursts with winds of 80 MPH occurred near New Martinsville, West Virginia, with another downburst with winds estimated over 100 MPH occurred in Tucker county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure deepening over the Great Lakes produced areas of thunderstorms the afternoon and evening of July 27th, with some of the storms being severe across western Pennsylvania, northern West Virginia, and eastern Ohio. Strong down bursts with winds of 80 MPH occurred near New Martinsville, West Virginia, with another downburst with winds estimated over 100 MPH occurred in Tucker county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 3:08 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 27, 3:08 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT SUN JUL 27 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS...WITH SOME SEVERE...WILL PLAGUE THE
UPPER OHIO REGION THROUGH THIS EVENING.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MULTIPLE MESOSCALE FORCED BOUNDARIES SEEM TO BE LAYING OUT ACROSS
THE FORECAST AREA THIS EVENING...AND SEEM TO BE THE MAIN FOCI FOR
STORM INITIATION AS OF THIS HOUR. THE FIRST OF THESE SEEMS TO
EXTEND GENERALLY FROM NEW PHILADELPHIA EASTWARD...AND HAS A FAIRLY
DISCERNIBLE MESOLOW TRACKING DOWN IT ASSISTING WITH ASCENT.
ANOTHER NEWER LINEAR FEATURE CAN ALSO BE NOTED ON RADAR ALONG THE
SOUTHERN TIER OF THE FORECAST AREA...AND GIVEN RUC/NAM DATA...THIS
IS LIKELY THE RADAR MANIFESTATION OF AN AREA OF 850 MB CONVERGENCE
THAT SHOULD BE MOVING THROUGH THE SOUTHERN TIER OF THE AREA THIS
EVENING. AS SUCH...WIDESPREAD THUNDERSTORMS ARE DEVELOPING IN
THESE AREAS...WITH STILL SCATTERED TO NUMEROUS COVERAGE ELSEWHERE
GIVEN MODERATE INSTABILITY AND A FAVORABLE SHEAR PROFILE. TRAINING
DOWN THESE AREAS OF ENHANCED FOCUSING FOR THUNDERSTORMS IS
POSSIBLE THROUGH THE EVENING...SO THE FLASH FLOOD THREAT IS NON-
ZERO...PARTICULARLY ACROSS AREAS FROM PITTSBURGH SOUTH AND
EAST...WHERE LAST NIGHT'S RAINFALL WAS LOCALLY SIGNIFICANT.

OTHERWISE...A FAVORABLE SHEAR PROFILE THROUGH THE EVENING WILL
CONTINUE TO MAKE UP FOR A LACK OF SIGNIFICANT INSTABILITY...AND
GIVEN CONVERGENCE ALONG THE ESPECIALLY SOUTHERN TIER OF THE
FORECAST AREA...THE CHANCE OF ROTATING THUNDERSTORMS IS STILL
GOOD. AS IS THE CASE WITH THESE...LARGE HAIL/DAMAGING
WINDS/ISOLATED TORNADOES WILL BE POSSIBLE. SPC HAS ISSUED A
TORNADO WATCH UNTIL 9 PM FOR THIS.

THE MID-LEVEL LOW WILL CONTINUE TO DROP TOWARD THE AREA OVERNIGHT.
THIS WILL CONTINUE TO KEEP THE MID-LEVEL UNSTABLE EVEN AS THE
LOWER LEVELS BEGIN TO BECOME UNFAVORABLE FOR SURFACE-BASED
CONVECTION. WITH STRONG LAPSE RATES ALOFT
CONTINUING...HOWEVER...SHOWER AND ISOLATED THUNDERSTORM CHANCES
LOOK TO CONTINUE FOR MUCH OF THE NIGHT. FRIES

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MOISTURE WILL CONTINUE TO WRAP AROUND THE EXITING TROUGH ON
MONDAY...KEEPING IN THE RISK FOR SHOWERS. ATMOSPHERE IS NOT
SHOWING A GREAT DEAL OF INSTABILITY MONDAY AND WITH LOTS OF CLOUD
COVER...STORM THREAT SHOULD BE GREATLY REDUCED.

SHOWERS WILL END MONDAY NIGHT...AND MUCH COOLER AIR WILL DIVE
SOUTHWARD OVER THE UPPER OHIO VALLEY.

TUESDAY SHOULD SEE AN INCREASE IN SUNSHINE...BUT WITH BELOW NORMAL
TEMPS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE UNDER UPPER LEVEL TROUGH WILL PROVIDE A COOL AND
COMFORTABLE MIDWEEK. ANOTHER WEAK COLD FRONT MAY BRING SHOWERS
THURSDAY. HIGH PRESSURE WILL RETURN FRIDAY. WARMER AIR AND THE
RISK FOR SHOWERS FOR THE BEGINNING OF THE WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
STG TO SVR TSTMS ARE EXPECTED INTO ERLY EVE WITH ADVNG LOW PRES.
TEMPO TSTM MENTIONS HAVE BEEN INCLUDED FOR ALL PORTS.
THEREAFTER...EXPECT MVFR TO DEVELOP OVRNGT IN ST/SC AND SHWRS.

OUTLOOK.../MONDAY THROUGH THURSDAY/...
RSTRNS ARE LIKELY MON AS A CDFNT CROSSES THE RGN.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 27, 12:49 PM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EDT SUN JUL 27 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-281800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
149 PM EDT SUN JUL 27 2014

...TORNADO WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 27, 2:28 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT SUN JUL 27 2014

OHZ039-040-049-050-272015-
CARROLL OH-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH-
328 PM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL JEFFERSON...CENTRAL
TUSCARAWAS...HARRISON AND SOUTHERN CARROLL COUNTIES...

AT 326 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NEW
PHILADELPHIA TO 6 MILES NORTHEAST OF CLENDENING...MOVING EAST AT 35
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.  INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  UHRICHSVILLE...       TIPPECANOE...         NEW PHILADELPHIA...
  GNADENHUTTEN...       DENNISON...           CLENDENING...
  TAPPAN...             CADIZ...              BOWERSTON...
  SCIO...               JEWETT...             SHERRODSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4062 8106 4035 8062 4020 8122 4046 8165

07
Special weather statement, Jul 27, 2:49 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT SUN JUL 27 2014

PAZ013-014-022-272030-
ARMSTRONG PA-BUTLER PA-LAWRENCE PA-
349 PM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL BUTLER...EAST CENTRAL
LAWRENCE AND NORTHERN ARMSTRONG COUNTIES...

AT 345 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MORAINE
STATE PARK TO FORD CITY...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  MORAINE STATE PARK... MCCONNELLS MILL...    BUTLER...
  FORD CITY...          KITTANNING...         CHICORA...
  HOOKER...             MUFF...               BRADYS BEND...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4091 7921 4071 7961 4095 8030 4113 7984
      4106 7966 4106 7967 4104 7963 4104 7960
      4101 7961 4100 7958 4098 7963 4097 7961
      4098 7958 4098 7950 4100 7948

07
Special weather statement, Jul 27, 3:02 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT SUN JUL 27 2014

OHZ068-069-272045-
MONROE OH-NOBLE OH-
402 PM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOBLE AND MONROE
COUNTIES...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SARAHSVILLE...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  SARAHSVILLE...        SUMMERFIELD...        LEWISVILLE...
  WOODSFIELD...         ANTIOCH...            ROUND BOTTOM...
  CAMERON...            BENWOOD...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3984 8087 3962 8091 3975 8151 3988 8147

07
Special weather statement, Jul 27, 3:12 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT SUN JUL 27 2014

OHZ050-PAZ020-021-029-WVZ001>003-272115-
ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-JEFFERSON OH-OHIO WV-
WASHINGTON PA-
412 PM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM WILL AFFECT BROOKE...EAST CENTRAL
JEFFERSON...NORTHEASTERN OHIO...NORTHERN WASHINGTON...SOUTHEASTERN
HANCOCK...SOUTHERN BEAVER AND WESTERN ALLEGHENY COUNTIES...

AT 409 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR AVELLA...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  WELLSBURG...          WEIRTON...            SUN VALLEY...
  FRANKLIN...           FOLLANSBEE...         COLLIERS...
  BETHANY...            TORONTO...            STEUBENVILLE...
  MINGO JUNCTION...     BRILLIANT...          AVELLA...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4064 8008 4029 7987 4011 8055 4044 8074
Local storm report, Jul 27, 3:27 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 SE SLIPPERY ROCK      41.05N  80.03W
07/27/2014  E0.75 INCH       BUTLER             PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ1401759

AMILLER
Special weather statement, Jul 27, 3:40 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 PM EDT SUN JUL 27 2014

PAZ008-009-014-015-022-272130-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-VENANGO PA-
440 PM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS WILL AFFECT THE AREA...

AT 438 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
CLINTONVILLE TO SLIGO...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  CLINTONVILLE...       EMLENTON...           KENNERDELL...
  KNOX...               SENECA...             VAN...
  FRYBURG...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4153 7958 4140 7928 4109 7959 4122 7994

07

The radar

The Pittsburgh radar (KPBZ), 111 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
July 27, 3:50 PM EST
Where
Monroe County, Hannibal
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.670, -80.870

Thunderstorm Wind, Monroe

When
July 27, 3:50 PM EST
Where
Monroe County, 1 mi NNW of Duffy
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.643, -80.879

A NWS Storm Survey found a micro-burst first developed near Hannibal before crossing the Ohio River into Wetzel county. Numerous trees were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533651, 533652.